Illinois, 2018

Damaging Winds and Strong Wind in Illinois, July 19, 2018

July 19, 2018 · NWS ILX · 3 events in 2 counties and zones

Scattered thunderstorms developed along an advancing warm front during the evening of July 19th. One of the cells downed a few trees in Christian County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along an advancing warm front during the evening of July 19th. One of the cells downed a few trees in Christian County. Meanwhile a mesohigh behind that particular cluster of storms produced 50-55mph wind gusts further north in Decatur, where a tree fell onto a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 8:11 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 8:11 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
911 PM CDT Thu Jul 19 2018

.UPDATE...
Issued at 910 PM CDT Thu Jul 19 2018

Strong low pressure system with severe thunderstorms developing in
the warm sector in west central IL. As in intense upper level jet
and developing low level jet develop into central IL, scattered
thunderstorms will develop overnight. Strong surface based
instability of this evening will diminish somewhat overnight, but
severe weather threat looks to continue into the first few hours
after midnight and a severe thunderstorm watch is in effect until
2 a.m. from roughly Fulton county to Shelby county southwestward.
Main severe weather threats are locally damaging winds over 60 mph
and isolated hail over 1 inch diameter. Have updated PoPs for
first few hours to account for less thunderstorm coverage east of
I-55, but scattered overnight coverage across the area looks to
be good and no major changes at this time. Lows a warm and humid
70 degrees or so. Winds will feature a light southerly breeze,
switching toward westerly and becoming increasingly breeze by
morning mainly west of I-55.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 315 PM CDT Thu Jul 19 2018

A weak band of showers/storms located from Springfield to the
WI/IL border continues to move to the northeast this afternoon. An
upper level low is currently located over southern Minnesota, and
will slide southeastward towards northern Illinois over the next
couple days.

Forecast guidance continues to struggle with the ongoing
convection this afternoon, which complicates the forecast for
tonight. There are significant differences between the 12z
GFS/ECM/NAM and the past few runs of the CAMs. GFS/ECM continue
to be bullish, and develop scattered to widespread convection in
Iowa before storms spread into the western CWA after 00z tonight.
This solution has support from the past several runs of the HRRR.
On the other hand, the 12z NAM and most CAMs keep most of the CWA
dry through most of tonight and Friday. For now, expect at least
some convective development with the highest PoPs in the northern
CWA closer to the upper level low. Given a sheared (>30 kts) and
modestly unstable (>1000 J/kg) environment, at least a conditional
severe threat exists.

By Friday, considerable uncertainty remains regarding convective
evolution. A cold front should be progressing through the CWA
Friday morning, with MLCAPE values exceeding 2000 J/kg ahead of
the front. Combined with 30-45 kts of effective shear, severe
thunderstorms are likely...though model trends have shifted this
threat southeast of our forecast area... south of I-70 towards
IN/KY/TN. Convective trends will need to be monitored through
tonight for any changes.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 315 PM CDT Thu Jul 19 2018

Upper level low to track across the southern Great Lakes and Ohio
river valley over the weekend. Isolated showers/thunderstorms are
possible during the daytime hours through Tuesday, especially
east of I-55. Temperatures will likely stay near or below normal,
with highs in the upper 70s to mid 80s.

Upper level low will finally drift south towards the gulf coast
by mid-week. Ridge will begin to build over the western U.S.,
keeping temperatures seasonable through the end of next week.
Convection chances should remain low during the middle of next
week with slight chances of showers/thunderstorms in southeast IL
on Tue and Wed during the afternoon hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 756 PM CDT Thu Jul 19 2018

Scattered thunderstorms are expected to expand into central IL
this evening, affecting central IL terminals through early
morning. Strong gusty winds will be possible with any
thunderstorms, and isolated MVFR or worse conditions as well. At
this point, KSPI is likely to be affected first by around 02Z,
then expanding northeastward to the other terminals by 05-07Z.
Included VCTS in TAFs to account for this timing, although
explicit timing of individual thunderstorms will need to be
updated later. Otherwise, conditions primarily VFR with generally
SCT-BKN cloud cover 4000-5000 AGL. Winds S around 10 kts with some
higher gusts overnight, shifting to westerly during the day
Friday, and increasing to 10-15 kts with gusts 20-25 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SHORT TERM...Hiris/07
LONG TERM...Hiris/07
AVIATION...37
Hazardous weather outlook, Jul 19, 3:01 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 PM CDT Thu Jul 19 2018

ILZ027-029-036-037-040>042-047>051-202115-
Cass-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria-Sangamon-
Schuyler-Scott-Tazewell-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorm chances will be present through tonight. The line of
thunderstorms that arrives this evening could be severe. Damaging
winds and large hail are the primary threats, but an isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few strong
storms are possible Friday afternoon east of the Illinois river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening between 7 pm and
10 pm.

ILZ028-030-031-038-043-044-052>054-061-066-071-202115-
Christian-Clay-De Witt-Effingham-Macon-Marshall-McLean-Moultrie-
Piatt-Shelby-Stark-Woodford-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorm chances will be present through tonight. A few of
the thunderstorms this evening could be strong to severe. Damaging
winds and large hail are the primary threats, but an isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few strong
storms are possible Friday afternoon east of the Illinois river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening between 8 pm and
midnight.

ILZ045-046-055>057-062-063-067-068-072-073-202115-
Champaign-Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Jasper-
Lawrence-Richland-Vermilion-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will be possible later this evening and overnight.
Organized severe storms are not anticipated, but the stronger
storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few severe
storms are possible Friday afternoon, especially east of
Interstate 57. Damaging winds and large hail are the primary
threats, but an isolated tornado is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Special weather statement, Jul 19, 9:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1016 PM CDT THU JUL 19 2018

ILZ050>052-200415-
Sangamon-Morgan-Christian-
1016 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN...
SOUTHWESTERN SANGAMON AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1115 PM
CDT...

At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to Murrayville. Movement was
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield, Taylorville, Chatham, Pana, Auburn, Pawnee, Kincaid, New
Berlin, Waverly, Divernon, Morrisonville, Loami, Franklin,
Murrayville, Woodson, Bulpitt, Jeisyville, Jerome, Southern View and
Leland Grove.

This includes the following highways...
 Interstate 55 between mile markers 77 and 93.
 Interstate 72 between mile markers 91 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Illinois.

LAT...LON 3963 9028 3978 8966 3935 8903 3935 8953
      3952 8954 3952 9025
TIME...MOT...LOC 0315Z 304DEG 28KT 3972 8969 3958 9022

SB

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
July 19, 10:15 PM CST to 10:20 PM CST
Where
Christian County, Taylorville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.550, -89.300

A large tree was blown down at Memorial School.

Thunderstorm Wind, Christian

When
July 19, 10:30 PM CST to 10:35 PM CST
Where
Christian County, 2.14 mi SSW of Osbernville
Measured
52 kt (60 mph) estimated gust
Property damage
$32,000
Reported by
Broadcast Media
Coordinates
39.720, -89.190

A tree was blown onto a house.

Strong Wind, Macon

When
July 19, 10:45 PM CST to 10:50 PM CST
Where
Macon forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Gusty 50-55mph winds associated with a mesohigh blew a tree onto a car in Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776356, 776358, 776360.